Forum

tecfidera

Hi

I’ve done rebif, bad skin reactions, am now on avonex but the stiffness is awful and not settling down so I’ve been offered tecfidera.

Bit worried about the possibility of diarrhoea as I’m not quick on my feet and there’s no way I could hold it in, sorry that’s a bit graphic but honesty is best. My heat sensitivity isn’t always great but I understand aspirin works for that.

So I wondered if you wonderful ms`ers would share your experiences please.

Thank you

Dawn

I am on week two of tecfidera.

Week one with 120mg each morning was no trouble at all

Week two with one in the morning and one in the evening is proving a little uncomfortable; two days of stomach cramps and two incidences of (ahem) ‘Dehli belly’.

The squits however, were short lived and could be attributable to a nuclear hot curry eaten with a few bevvies the day or so before… ie. far from being clinically proven to be a tecfidera side effect. Also, they were not ‘urgent’ so even the slow of foot would be okay.

The cramps were easily inhibited by the use of aspirin, which is indeed recommended to reduce flushing.

I have small anxiety when considering i am only up to 50% dosing right now, due to start on 75% dosing tomorrow. But i am not about to jab myself daily, nor succumb to this bull5hit called MS and so…

Long story short - tecfidera is the best out there right now for RRMS. Everyone’s reaction to it will be different. For me, the side effects have been mild, short lived and easily managed.

Best advice thus far: take on full stomach NOT on empty food or with just a light snack; take an aspirin 30 minutes before.

Good luck!

Hi,I’m on my 2nd week off tecfidera the 1st day I took it I got the flushes but only lasted half hr felt like id been sunburnt looked like it too, I’ve had no side effects except that on the 1st day, I’ve never taken aspirin and I always take it after my Rice Krispies in the morning an after my dinner at night,I was worried about all the side effects but reading others story’s on here made me less worried an glad I did :0) I just always make sure i take on a full belly,x

I was very worried before I began as well. I started three weeks ago and have had only very mild side effects. Three hours after I take my morning dose I feel a bit prickly and hot and at the beginning I had a wave of nausea but that has subsided. I take the pill with a full balanced meal and take an aspirin at the same time.

Hi Guys, my Consultant has suggested Tecfidera (currently on Copaxone - hate it), but he has said I have to be tested for the JC virus first, and if that’s positive he wouldn’t recommend it. Were you all tested for JC virus? Thanks Missylala x

Hi missylala. I am away to start tecfidera and was tested for the JC virus . I asked at the time of testing if it’s positive does that mean I can’t take the tecfidera and my ms nurse said I would get it even if it was positive. Don’t know if anyone else has had that experience !!

The drug Tysabri can cause (on very rare occasions) the risk of a serious disease called PML.

PML is provoked by the JC virus. People considering starting Tysabri therefore have the JC virus test.

Tecfidera is a completely different type of drug and thus does not require a test for JC virus. It does however, require a blood count test before starting it and every 3 months whilst on it, for the purpose of monitoring lymphocyte numbers.

You may wish to seek clarification from your consultant.

Hi, according to the Bart’s blog, someone has already died of PML on Tecfidera, but according to the blog, the patient already had some serious health conditions at the same time.

This is why the JC virus test is now being offered to folks about to start Tecfidera.

My understanding of this tragic episode, is that the patient in question was part of the Tecfidera ENDORSE study. During this, they had recorded low lymphocyte levels for OVER THREE YEARS but wished to continue with the Tecfidera therapy anyway. It eventually cost them and they fell victim to pneumonia.

Myriad complications and other conditions exist, but due to Tecfidera’s inhibition of certain blood cells, the role of Tecfidera in this demise cannot be ruled and nor should it be.

And so it seems that the use of JC virus screening is of debatable value (but hey, why not?) but the importance of ongoing blood tests, specifically for lymphocytes is paramount. I go every three months. Anything less than every 6 months i might suggest would be negligent.

ref: http://www.reuters.com/article/2014/10/22/us-biogen-results-idUSKCN0IB19720141022

Thanks for the info guys - My consultant insisted on the blood test for the JC Virus - had it dond last Thursday - result in around a month. He implied if it was positive, there would be a lower chance of being offered Tecfidera. I know Tysabri users are tested in case of PML - perhaps my Consultant is being very cautious?

i find it strange that a positive JC virus test would result in a lesser chance of getting tecfidera.

​the majority of the human population has the JC virus and a miniscule, insignificant proportion of tecfidera users suffer any conflicts due to it. in fact, tecfidera is so quickly expelled from the body, if an adverse effect was detected, the drug could be stopped with no consequence.

i am not about to don a tin foil hat here, but something simply fails to add up. and of course, as a tecfidera user, i would be very interested to hear why some have suddenly become reluctant to provide what is the safest, most convenient and most tolerated therapy for RRMS on the market at the moment.

Once taking Tecfidera, are bloods checked on a relatively frequent basis? Thanks

For me, Tecfidera wasn’t even available until i got a report of a good blood count. Currently i have a blood test every three months. I believe this will remain the case for at least the first few years. If this has to go on forever though, i have no problem with that.

I would sooner get stuck with a needle once every three months in order to confirm a clean bill of health, than to stick myself every other day and suffer flu like side effects.

Thanks Paulo - appreciated.

Yes I am getting mines delivered on Monday . I would phone your ms nurse as mine had forgot to do the form and did it last tues and got a phone call about delivery test x

Hi everyone i was diagnosed with rrms 2 months ago and was told that tecfidera was the best option for me as i have not taken any other drugs had all bloods done and white cells were raised had test repeated and still raised so ms nurse has now said that i might not be able to start treatment due to this .

Im seen in bath and have to go to clinic next week, I reckon this is what ill be offered as copaxone is giving me bad reactions. Have you got your yet and how are the finding the service there zoe x has anyone been offered this in bristol yet as i have been thinking of swapping hospitals x

where are people from who have started tecfidera, im in manchester and ive not been given my new drugs :frowning: